Drug allergy occurs when there is an adverse reaction to medication caused by the immune system. The most common cause of drug allergy is antibiotics belonging to the penicillin class such as amoxicillin. Aspirin, ibuprofen and similar anti-inflammatory medications are also a frequent cause of adverse reactions, particularly in adults. Reactions attributed to local anaesthetics are also common although true allergy to these drugs is actually relatively rare.
Although medications such as antibiotics can cause serious reactions, people are often wrongly labelled as being ‘allergic to penicillin’ because real allergic reactions can be difficult to distinguish from non-allergic symptoms such as a rash. For example, between 5 and 10% of patients develop a delayed rash if they take amoxicillin during a viral infection. Up to 20% of hospitalised patients identify themselves as penicillin allergic although the true prevalence of allergy confirmed by testing is much lower.
An allergist will take a history of the reaction and may then organise tests to confirm or exclude a drug allergy. Every case is individually evaluated and even if a drug allergy is confirmed, an allergist will also seek to identify safe alternative drugs for a patient.
Professor Adam Fox
Date reviewed: March 2021
Adam Fox is a Professor of Paediatric Allergy with over 20 years experience in both the NHS and private sector. Professor Fox is Commercial Medical Director at Guy’s & St Thomas’ Hospitals NHS Foundation Trust and Professor of Paediatric Allergy at King’s College London and the founding Director of the KCL Allergy Academy, a postgraduate educational programme, which was a finalist at the BMJ Awards in 2018.
View Professor Fox’s profiles on: